Prolonged use of facial creams could be harmful, say doctors
The obsession of unblemished skin and facial glow has let the rampant use of steroid based skin creams in Delhi, echoed several dermatologists. "We have witnessed a significant rise in the prolonged use of such skin creams or ointment which has caused substantial and often permanent damage, especially in areas that have sensitive skin like the face and groin," said a dermatologist.
Niti Khunger, Assistant Professor, Safdarjung Hospital, said, "People from every layer of the society, all age group, both sexes use these creams. Moreover, the most vulnerable section of ages ranges from 15 to 25 years old. Also, it includes women between 30 years and 45 years of age."
She also stated that any steroid based skin cream would initially relieve the symptoms and also temporarily mask the underlying skin condition. "But, if used for a prolonged period, it would have side-effects,' added Niti.
"Normally, youngsters come to us with complaints of excessive acne which is a hormone-dependent skin condition that mainly affects teenagers. They apply steroid-based skin creams which give them quick relief. So, they keep on using such creams which eventually results in a flare up of acne," she said.
The Safdarjung hospital, OPD, witnesses' as many as 50 to 120 patients who seek treatment for side effects caused by steroid-based skin creams, says Dr Poonam Puri, Senior doctor, Safdarjung Hospital. "The number of patients suffering from side effects has increased phenomenally in the last few years", she added.
Dr. Puri also stated that application of such creams on the skin for a short period is not unhealthy but the problem crops up with its misuse or abuse. "Often, the patients buy it without a prescription or under the guidance of some unqualified doctors, irrespective of its usefulness," added Dr Puri.
According to the dermatologist survey, chemists also recommend these creams owing to which several people buy these medicines which are cheap and then suffer.
The side effects include thinning of the skin, stretch marks, eruption of acne, excessive hair growth, facial redness and also hypertension and diabetes.
Specialists say that patients who with the prescription who often repurchase the drugs and share them with friends or relatives with similar symptoms are to be blamed. "They do this to save money and inconvenience, doctors allege. The popular myth that no externally applied drug can be dangerous feeds this mentally," said another dermatologist.
The Indian Association of Dermatologists Venereologists and Leprologists (IADVL) have been tasked against topical steroid abuse which seeks to raise public awareness, run media campaigns, form study groups to doctors, highlight the problem in journals and meet government authorities.
"The team has started to collect data and has also asked the drug controller to bring to tropical corticosteroids under a schedule called 'H', disallowing their unrestricted sale. Also, they have demanded the explanation as to why irrational combinations are authorised,' said Dr Niti Khunger.
The experts have demanded that the Union government should bring these steroid based creams under schedule H of the drugs and Cosmetic Act to ensure their production and regulation of sales.
- 22 Feb 2021 7:11 PM GMT
- 21 Feb 2021 8:26 PM GMT
- 21 Feb 2021 7:48 PM GMT
- 23 Feb 2021 7:29 PM GMT
- 25 Feb 2021 7:39 PM GMT
- 18 May 2022 7:30 PM GMT
- 18 May 2022 7:22 PM GMT
- 18 May 2022 7:20 PM GMT
- 18 May 2022 7:18 PM GMT
- 18 May 2022 7:17 PM GMT